Alert archive / Michigan / Severe Thunderstorm Warnings in 2026
Severe Thunderstorm Warning 21, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Mar 31, 2026, 1:49 AM EDT for Mason County, Michigan. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 31, 2026, 1:49 AM EDT (05:49 UTC)
- Expired
- Mar 31, 2026, 2:30 AM EDT
- In force
- 41 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Mason County, MI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 31, 2:10 AM EDT | HAIL 1.25 | Freesoil, MI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 5.8 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 260 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 1124 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 207 m²/s²
- 0-3 km storm-relative helicity
- 413 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 2.7
The text
As transmitted.
244
WUUS53 KGRR 310549
SVRGRR
MIC105-310630-
/O.NEW.KGRR.SV.W.0021.260331T0549Z-260331T0630Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Rapids MI
149 AM EDT Tue Mar 31 2026
The National Weather Service in Grand Rapids has issued a
* Severe Thunderstorm Warning for...
Northern Mason County in west central Michigan...
* Until 230 AM EDT.
* At 149 AM EDT, a severe thunderstorm was located over Ludington SP,
or 8 miles northwest of Ludington, moving east at 60 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Ludington... Scottville... Fountain...
Free Soil... Hamlin Lake... Ludington SP...
Custer... Walhalla...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4417 8605 4395 8604 4396 8646 4404 8651
4406 8651 4412 8643 4416 8640
TIME...MOT...LOC 0549Z 268DEG 52KT 4406 8651
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
DUKE1 follow-up statement
653
WWUS53 KGRR 310620
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
220 AM EDT Tue Mar 31 2026
MIC105-310630-
/O.EXP.KGRR.SV.W.0021.000000T0000Z-260331T0630Z/
Mason MI-
220 AM EDT Tue Mar 31 2026
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MASON COUNTY WILL
EXPIRE AT 230 AM EDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 4417 8605 4395 8604 4396 8646 4404 8651
4406 8651 4412 8643 4416 8640
TIME...MOT...LOC 0620Z 268DEG 52KT 4407 8593
$$
RAHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 7:35 PM EDT, 6 hours 14 minutes earlier. Its key messages:
- Strong possibly severe storms overnight into Tuesday morning
- Potential Severe storms Tuesday afternoon and evening
- Wintry Mix,rain midweek with rain this weekend
Area forecast discussion, Mar 30, 7:35 PM EDT, 6 hours 14 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
735 PM EDT Mon Mar 30 2026
.KEY MESSAGES...
- Strong possibly severe storms overnight into Tuesday morning
- Potential Severe storms Tuesday afternoon and evening
- Wintry Mix,rain midweek with rain this weekend
&&
.DISCUSSION...
Issued at 252 PM EDT Mon Mar 30 2026
- Strong possibly severe storms overnight into Tuesday morning
High level clouds continue to steam through the northern Great
Lakes today with warm air pouring into Lower Michigan. That warm
air and westerly flow will set the stage for overnight convection.
Latest guidance continues to have zonal flow through the upper
levels and a negatively tilted mid levels There has been an uptick
in potential overnight into Tuesday morning. This corresponds to
the strength of the jet and the warm air advection out ahead of
it. Temperatures today are into the 70s across much of southern
Lower Michigan. While dewpoints are only in the mid 40s, those
will increase as the evening continues. So warm daytime temps,
along with warm air advection this evening will bring a better air
mass for convection overnight. Given those above features, that
should allow for more CAPE which, with strong mid level shear,
should allow for any storms to filter down winds. There remains
some question on timing. Some of the CAMS want to bring
convection in later, some sooner and there is some variance in
where the boundary sets up. Several runs of the NAM have it north
of I 96 and some versions of the HREF has the boundary further
south. Best chances for overnight storms will be between 2 AM and
7 AM. The main threat is damaging winds and large hail. While
there is some cap in place given the time of day, the surface
temps and strong winds aloft should be able to overcome any
capping inversion.
- Potential Severe storms Tuesday afternoon and evening
Much of the forecast for tomorrow remains the same. There are
questions of whether or not the atmosphere will be able to
recharge in the wake of the overnight convection. If skies clear
out and temps get back into the mid to upper 60s, then there
should be enough CAPE to go along with the short wave that arrives
early to mid afternoon. Best shear, 40 to 50 kts, and helicity
should be after 19Z as the front drapes across the region from the
northeast to the southwest. That favors the potential for super
cell development tomorrow afternoon and evening. Damaging winds
and large hail are the primary concern. However given the shear
and the shape of the hodographs, there is the potential for
tornadoes, especially along the frontal boundary. Depending on the
speed of the front, storm threat could linger through the first
half of the evening.
- Wintry Mix,rain midweek with rain this weekend
Wednesday remains dry though there could be some lingering rain
showers early Wednesday in far southern Michigan. Otherwise, cold
northwesterly flow will filter in behind the front with otherwise
dry conditions with highs in the 40s. Colder temperatures
Wednesday night will set the stage for rain and freezing rain. The
0C line at 850 mb has shifted southward . here will be a
significant warm nose at 850mb that would melt any snow/ice, but
surface temperatures continue to trend around 32 along I-96 with
temperatures below 32 north. Areas along the lakeshore may remain
warm enough limit ice accumulations. The warm front then moves
north Thursday with areas transitioning to rain during the morning
and afternoon. There is still some uncertainty with the exact
amounts, but ice amounts are trending upward and would be highest
on elevated surfaces. Keep up to date with the forecast as any ice
accumulations could be impactful.
Rain continues into Thursday with decent rainfall, upwards of an
additional inch on Thursday. After a break on Friday there
remains good agreement on a deep trough moving through the regions
Saturday into Sunday. Some differences in timing, but overall
rain and maybe a few thunderstorms move in Saturday with a cold
front moving through Saturday night into Sunday. Cold air will
advect in on the backside of the low with the potential for snow
to mix in as Sunday morning as temperatures fall. Cold, blustery
northwesterly flow will greet Southern lower Michigan Easter
morning.
&&
.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 732 PM EDT Mon Mar 30 2026
No big changes to the going forecast. Storms will begin to develop
around midnight over the lake and move ESE overnight. We'll likely
see multiple rounds of storms through the period as several waves
of low pressure move ENE along a frontal boundary over Lower MI.
LLWS remains in the TAFs due to the increasing low level wind
fields as the low gets closer.
&&
.MARINE...
Issued at 252 PM EDT Mon Mar 30 2026
Southerly winds continue today with waves around 1 to 2 feet.
Southwest winds increase tonight into Tuesday as the low
approaches with lighter winds in the northern zones. Small Craft
Advisory conditions are expected from Whitehall to the south
before extending north as the cold front moves through Tuesday
evening. Thunderstorms are also expected tonight into Tuesday with
the potential for strong to severe storms.
Small Craft Advisory conditions likely linger into Friday with
another system tracking through the region.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
MARINE...Small Craft Advisory from 8 AM Tuesday to 8 AM EDT Wednesday for
LMZ844>847.
&&
DISCUSSION...Ceru
AVIATION...04
MARINE...CeruHazardous weather outlook, Mar 30, 4:32 AM EDT, 21 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 432 AM EDT Mon Mar 30 2026 MIZ037>040-043>046-050>052-056>059-064>067-071>074-310845- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 432 AM EDT Mon Mar 30 2026 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Strong to severe storms with large hail and damaging winds are possible tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Strong to severe storms are possible Tuesday afternoon into Tuesday night. Damaging winds, large hail, and tornadoes are all possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight and Tuesday be needed. LMZ844>849-310845- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 432 AM EDT Mon Mar 30 2026 This hazardous weather outlook is for the nearshore waters from St Joseph to Manistee. .DAY ONE...Today and Tonight Strong to severe storms with large hail and damaging winds are possible tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Small Craft Advisory conditions develop for Tuesday into Tuesday night. Additional periods of hazardous winds and waves are possible Wednesday night into Thursday and Saturday into Sunday. Strong to severe storms are possible Tuesday afternoon into Tuesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 11:13 PM EDT | Severe Thunderstorm Warning | GRR | Clare | 17 min |
| Mar 30, 11:56 PM EDT | Severe Thunderstorm Warning | GRR | Lake | 23 min |
| Mar 31, 12:34 AM EDT | Special Marine Warning | GRR | 68 min | |
| Mar 31, 12:37 AM EDT | Severe Thunderstorm Warning | GRR | Clare, Osceola | 53 min |
| Mar 31, 1:28 AM EDT | Special Marine Warning | GRR | 50 min | |
| Mar 31, 2:13 AM EDT | Severe Thunderstorm Warning | GRR | Lake | 32 min |
| Mar 31, 2:35 AM EDT | Severe Thunderstorm Warning | GRR | Osceola | 40 min |
| Mar 31, 3:03 AM EDT | Severe Thunderstorm Warning | GRR | Clare | 42 min |
| Mar 31, 4:39 AM EDT | Severe Thunderstorm Warning | GRR | Eaton, Ingham, Jackson | 38 min |
| Mar 31, 11:08 AM EDT | Special Weather Statement | GRR | Mason, Oceana | 52 min |
| Mar 31, 11:12 AM EDT | Special Marine Warning | GRR | 63 min | |
| Mar 31, 12:14 PM EDT | Special Marine Warning | GRR | 17 min | |
| Mar 31, 1:25 PM EDT | Special Weather Statement | GRR | Mecosta, Newaygo | 50 min |
| Mar 31, 1:30 PM EDT | Special Weather Statement | GRR | Barry | 45 min |
| Mar 31, 1:42 PM EDT | Special Weather Statement | GRR | Lake | 33 min |
| Mar 31, 3:46 PM EDT | Areal Flood Advisory | GRR | Muskegon, Newaygo, Oceana | 93 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2026Every severe thunderstorm warning in 2026
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.